Manchester Evening News
Wednesday, 20th October 2004
Acne drug 'linked' to student's death Rebecca Camber
A CORONER has said there is a "likely link" between the suicide of a "bubbly" student and a powerful acne drug, known to cause depression.
Medical student Jon Medland, 22, had a bright future ahead of him after starting his fourth year at Manchester University. But three weeks after going on the drug, he became depressed and hanged himself. Manchester coroner Leonard Gorodkin has now called for more information about the drug, Roaccutane, which has been linked to more than 100 suicides.
And Jon's father, Jonathan, 47, told the inquest into his son's death: "He had achieved wonderful things and he always gave 100 per cent. There was no one on this earth that loved life more than Jon. "How many other hundreds of deaths have happened because this drug is available? People are dying because of this drug.
Although they seek help it is not recognised how serious the situation is until it's too late." Note The inquest heard Jon described by his girlfriend as "bubbly, easy-going, friendly and charming". But when he started taking the drug in December 2003, he became unable to sleep, eat or concentrate on work and was so depressed that he threatened to commit suicide.
Jon was given anti-depressants by a GP, but that night he wrote a suicide note to say sorry and goodbye to his parents, then hanged himself at his student accommodation on Ince Road, Withington. The inquest heard Jon went to a consultant dermatologist at Withington Hospital to request the drug, when other antibiotics failed to clear up his spots.
His consultant, Dr Haydn Muston, warned that the drug could cause permanent depression with a risk of suicide. Mr Gorodkin recorded a verdict of suicide. He said: "It's possible that the way Mr Medland acted leading up to him taking his own life was an adverse reaction. This is a likely, or a possible, link. But I cannot say with any certainty he took his own life because he was affected by the drug."
for the drug's manufacturers, Roche, said they were saddened to hear of Jon's
death and added: "Information provided with Roaccutane carries a warning that
some patients may experience mood changes, including depression. While no causal
link has been established, we are constantly monitoring safety databases."